Hail, Pottawattamie
- When
- June 5, 6:09 PM CST
- Where
- Pottawattamie County, 2.19 mi ENE of Quick
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -95.640
Trained spotter reported substantial amount of nickel to quarter sized hail.
Storms in southwest Iowa produced 2 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms in southwest Iowa produced 2 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 5:22 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 622 PM CDT Fri Jun 5 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 339 PM CDT Fri Jun 5 2020 Forecast Summary: Very warm and somewhat humid conditions are expected into Monday as we remain under influence of mid level ridging ahead of trough to our west. As that trough pushes into the region Tuesday, our best chance for showers and thunderstorms will occur, along with temperatures dropping back to or below normal through the rest of the week. Tonight through Monday: Frontal boundary had slipped into southeast Nebraska and southwest Iowa this afternoon, delineated by lower 70s dew points to the south and low to mid 60s to the north. Area of enhanced cumulus had continued to bubble up this afternoon in west central Iowa just north of frontal boundary. Several convection-allowing models have hinted at an isolated thunderstorm or two developing from this area, so have included this for a few hours this evening. Otherwise mid level heights are expected to rise at least into Saturday afternoon in the Plains before trough in the West begins pushing our way. While there is not a lot of consistency between short-range models, often times we will see elevated nocturnal convection as initial surge of warmer air aloft overspreads the region. Forecast soundings from NAM and GFS suggest over 2500 J/kg over elevated CAPE over eastern Nebraska after midnight tonight with relatively low inhibition. Question is whether meager 25kt low level jet can help kick things off. Have included a small chance for convection later tonight from northeast Nebraska down through the Omaha Metro and points southeast for this potential. Any convection that fires overnight should be moving to the east during the morning. Then plenty of sunshine and warm temperatures are forecast Saturday and Sunday, with Sunday's highs well into the 90s. By Monday, main flow pattern will remain the same with strongest southwest mid level winds across western and central Nebraska into the Dakotas. However remnants of Tropical Storm Cristobal are forecast to be approaching Missouri at that time. Could see increase in cloud cover, but current forecast suggests one more sunny and hot day with highs again well into the 90s. Monday night through Friday: Rain and thunderstorm chances increase markedly by Tuesday as western trough and Cristobal merge in the Plains somewhere close to our area. The exact evolution of this merger is in question, so the details for areas of highest QPF and instability profiles will have to be worked out over time. However, given tropical moisture and relatively slow-moving system, we could see plenty of rainfall Tuesday into Wednesday before system lifts to the northeast. 12Z runs of the ECMWF and GFS both point to 2 to 4 inches of rain in a swath from Missouri into eastern Iowa, leaving us closer to an inch of rainfall potential. Then beyond Wednesday, we should see a return to a drier forecast under rising height regime. Temperatures should average the middle 70s to lower 80s from Tuesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 616 PM CDT Fri Jun 5 2020 A quiet TAF period is on tap for all sites this evening with VFR conditions expected to continue through the whole period. Winds will generally be from the southeast, with winds picking up tomorrow with gusts expected to reach near 25 knots. Some model solutions are suggesting an isolated pop up storm, but confidence in the development is low given our low amounts of moisture. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 351 PM CDT Fri Jun 5 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 351 PM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Isolated thunderstorms are possible this evening east and north of Omaha. Then again overnight from near Norfolk through Omaha and Shenandoah. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Heat index values will approach the mid to upper 90s both Sunday and Monday afternoons. Additional thunderstorms will be possible Tuesday through Wednesday. Heavy rain could occur with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation should will not be needed tonight or Saturday.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 650 PM CDT Fri Jun 5 2020 IAZ069-060015- Pottawattamie IA- 650 PM CDT Fri Jun 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATTAMIE COUNTY UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near Treynor, or 21 miles east of Omaha, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oakland, Treynor, Underwood, Carson, Minden, McClelland, Old Town Park and Arrowhead Park. This includes Interstate 80 in Iowa between mile markers 14 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4116 9552 4133 9578 4148 9554 4127 9525 TIME...MOT...LOC 2349Z 224DEG 11KT 4130 9560 KERN
The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported substantial amount of nickel to quarter sized hail.
Public sent picture of half dollar sized hail via social media.
Pubic reported 2 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899971, 899972, 899973.